Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Louisville, KY

April 10, 2001Franklin County, Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 10, 2001, 6:36 PM EDT for Franklin County, Shelby County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 6:36 PM EDT (22:36 UTC)
Expired
Apr 10, 2001, 7:10 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Franklin County, KY, Shelby County, KY

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:05 PM EDTHail 0.75Frankfort, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 102239
SVRSDF
KYC073-211-102310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
636 PM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY
  EASTERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 710 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEYTONA...OR ABOUT 34 MILES WEST OF
  LEXINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENSON AROUND 650 PM EDT
  FRANKFORT AROUND 705 PM EDT
  

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEYh
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:20 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 10, 3:20 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT TUE APR 10 2001

SFC FRONTAL BNDRY ACRS SRN INDIANA AND NRN KY AT MID AFTN SHOULD
CONTINUE TO HELP FOCUS TSTM ACTIVITY TNGT ... AS SERIES OF S/W'S
ZIP ACRS RGN.  IN ADDITION...INCREASING H85 WND FIELDS WILL ALSO
ENHANCE CONVG. MEANWHILE..BELIEVE WITH BUILDING HTS IN THE LATER
EVNG HOURS...TSTMS IN S KY SHUD BE CONFINED ONLY UNTIL ARND MID-
NIGHT.

AS STG UPR SYS ROTATES FM THE PLAINS INTO THE UPPER MIDWEST WED...
H5 HTS TO BUILD ARND ALL OF OUR FORECAST AREA (FA). WITH LACK
OF ANY TRIGGER OR FOCUS...WILL KEEP WEDNESDAY DRY. TEMPS SHUD
RESPOND NICELY WED WITH BRISK SWLY FLOW... SO HAVE GONE ABOVE
MOS TEMP GUIDE.

SWLY FLOW TO PREVAIL WED NITE...WITH WEAKENING CDFNT APRCHG OUR
FA. WILL GO WITH LOW CHC POPS WED NITE...WITH BELIEF THAT WEAK
CONVG SHUD BE ENUF TO INSTIGATE CONVECTION.

QUESTION MARK ON THU IN BROAD SWLY FLOW...FOR NOW WILL KEEP POPS
CONFINED TO SRN AND ERN FA...NEAR WASHED OUT FNT.

.SDF...NONE.

STUREY

In the hours before

Local storm report, Apr 10, 2:32 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
232 PM EDT TUE APR 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....7

0100 PM    MILLPORT                  IN   .88 INCH HAIL
04/10/01   WASHINGTON                     REPORTED BY PUBLIC.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 5:17 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham28 min
Apr 10, 5:47 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby48 min
Apr 10, 7:11 PM EDTSevere Thunderstorm WarningLMKScott, Woodford34 min
Apr 10, 7:40 PM EDTSevere Thunderstorm WarningLMKFayette25 min
Apr 10, 7:56 PM EDTSevere Thunderstorm WarningLMKBourbon34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.